Accidental Overdose of Medicine in Children: Care Instructions

Skip to the navigation

Your Care Instructions

Almost any medicine can cause harm if your child takes too much of it. Your child has been treated to help his or her body get rid of an overdose of a medicine. This may have been an over-the-counter medicine. Or it might have been one that a doctor prescribed. It may even have been a natural health product.

During treatment, the doctor may have given your child fluids and medicine. Your child also may have had lab tests. Then the doctor made sure that your child was well enough to go home.

The doctor has checked your child carefully, but problems can develop later. If you notice any problems or new symptoms, get medical treatment right away.

Follow-up care is a key part of your child's treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if your child is having problems. It's also a good idea to know your child's test results and keep a list of the medicines your child takes.

How can you care for your child at home?

Home care

  • Have your child drink plenty of fluids. If your child has to limit fluids because of a health problem, talk with your doctor before you increase how much your child drinks.
  • If your child normally takes medicines, ask your doctor when your child can start taking them again.
  • Read the information that comes with any medicine. If you have questions, ask your doctor or pharmacist.

Prevention

  • Be safe with medicines. Give all medicines exactly as prescribed or as the label directs. Call your doctor or nurse call line if you think your child is having a problem with his or her medicine.
  • Store all medicines and natural health products out of the reach of children. Keep medicines and natural health products in the containers they came in. Many of these are child-resistant.
  • Keep the phone number for your local provincial Poison Control Centre on or near your phone.

When should you call for help?

Call 911 anytime you think your child may need emergency care. For example, call if:

  • Your child passes out (loses consciousness).

Call your doctor or nurse call line now or seek immediate medical care if:

  • Your child has a sudden change in behaviour.
  • Your child is very confused or can't think clearly.
  • Your child has new symptoms, such as vomiting or belly pain.

Watch closely for changes in your child's health, and be sure to contact your doctor or nurse call line if:

  • Your child does not get better as expected.

Where can you learn more?

Go to http://www.healthwise.net/ed

Enter Y500 in the search box to learn more about "Accidental Overdose of Medicine in Children: Care Instructions."